Missouri, 2009

Flash Flood in Missouri, October 29, 2009

October 29, 2009 · NWS EAX · 1 event in 1 county or zone

A frontal boundary, produced training thunderstorms across portions of west central Missouri, the late afternoon hours of October 29, 2009. Flash flooding was observed in Platte county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A frontal boundary, produced training thunderstorms across portions of west central Missouri, the late afternoon hours of October 29, 2009. Flash flooding was observed in Platte county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 29, 2:36 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 29, 2:36 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT THU OCT 29 2009

.DISCUSSION...

IN THE SHORT TERM PORTIONS OF THE FCST...MAIN CONCERNS REMAIN
FOCUSED ON NEXT 24 HOURS AS LARGE UPR TROUGH OVER THE GREAT BASIN
REGION CONTINUES TO ROTATE NORTHEASTWARD.  LATEST WV IMAGERY NOW
SUGGESTS THAT UPR LOW IS BEGINNING TO PIVOT NE AS PRIMARY UPR JET
AXIS SOME 150+ KNOTS IS NOW PUSHING THROUGH THE CENTRAL PLAINS. AT
THE SFC...AREA OF LOW PRESSURE NOW BECOMING WELL DEFINED IN
NORTHEAST KANSAS AND SOUTHCENTRAL NEBRASKA...WITH LOW-LVL THETA-E
ADVECTION MAXIMIZED INTO THE CWA. LARGE VOLUME OF RAIN TO THE WEST
OF THE CWA CONTINUES TO BE DRIVEN BY JET DYNAMICS...HOWEVER NOW THAT
IT IS PRIMARY POST FRONTAL AND CUT-OFF FROM RICH MOISTURE FEED TO
THE EAST IT IS ONLY PRODUCING MEAGER RAINFALL RATES ACROSS EAST
CENTRAL KANSAS AND NORTHWESTERN MO.

FOR TONIGHT...WILL CONTINUE TO SEE SEVERAL BANDS OF ISENTROPIC LIFT
ACROSS THE EASTERN HALF OF THE CWA IN AN AREA OF HIGHER ELEVATED
INSTABILITY.  PRIMARY THRUST OF DRY AIR ALOFT IS RUSHING
NORTHEAST...CURRENTLY SITTING FROM CENTRAL KANSAS SOUTHWARD THROUGH
CENTRAL OKLAHOMA AND TEXAS AND VISIBLE BY WV IMAGERY. CURRENT
TRAJECTORIES OF THIS DRY AIR ALOFT SUGGEST THAT IT WILL BEGIN TO NOSE
INTO THE WESTERN FORECAST AREA BY 00Z...QUICKLY PIVOTING NE THROUGH
THE AREA AND SHOVING WIDESPREAD PRECIP INTO IA/IL AND EASTERN MO BY
06Z. HOWEVER...BEFORE THIS HAPPENS EXPECTING AT LEAST AN ADDITIONAL
3-6 HOUR PERIOD OF STEADY TO SOMETIMES MODERATE RAINFALL ACROSS THE
EASTERN HALF OF THE FCST AREA AS A 50+ KNOT LLJ CONTINUES TO THRIVE
AND ADDITIONAL CONVECTION IS RENEWED ALONG MID-LVL BOUNDARY IN
OK/AR/TX. FURTHER WEST...WOULD EXPECT ACTIVITY TO GO MORE SCT IN
NATURE AS DRY AIR ADVECTS IN. WHILE WIDESPREAD FLASH FLOODING IS NOT
ANTICIPATED ATTM...FFG VALUES HAVE SIGNIFICANTLY DROPPED DUE TO THIS
MORNINGS RAIN. WITH AN ADDITIONAL HALF INCH TO INCH OF RAIN POSSIBLE
IN AREAS EAST OF HIGHWAY 13 AND MORE LIKELY EAST OF HIGHWAY 65...WILL
CONTINUE FFA. HOWEVER...DUE TO THE RAPID PROGRESSION OF THE OVERALL
ACTIVITY...MAY EXPERIENCE MORE RIVER...STREAM...CREEK...AND DRAINAGE
FLOODING THAN URBAN FLASH FLOODING. PRECIP WILL QUICKLY SHUTOFF FROM
W-E THROUGH THE EVE AND OVER MUCH OF THE AREA BY MIDNIGHT. THIS
SHOULD ALLOW FOR AN EARLY CANCELLATION OF THE CURRENT WATCH ACROSS
THE AREA.

FOR TOMORROW...EXPECTING LITTLE IN THE WAY OF DIURNAL SPREADS
TONIGHT...AS CLOUD COVER HOLDS TOUGH. HOWEVER...EVEN LESS OF A
TEMPERATURE SPREAD CAN BE EXPECTED ON FRIDAY AS THICK STRATUS IN A
PREDOMINATELY CAA REGIME. WOULD EXPECT MORNING HIGHS IN SOME AREAS TO
THE EAST...WITH TEMPS IN WESTERN MO AND EASTERN KANSAS ONLY
REBOUNDING A FEW DEGREES AT MOST OR EVEN DROPPING IN EXTREME NW MO. A
STEADY WEST WIND WILL MAKE FOR A BLUSTERY DAY.

DUX

MODELS CONTINUE TO BE IN REASONABLE AGREEMENT THROUGH THE MIDDLE AND
LATTER PORTIONS OF THE FORECAST PERIOD. ONCE THE SYSTEM MOVES OUT OF
THE REGION FRIDAY NIGHT/EARLY SATURDAY...SOMEWHAT ZONAL FLOW
DEVELOPS IN ITS WAKE. THIS ALLOWS TEMPS TO REACH TO AROUND NORMAL
SEASONAL VALUES IN THE UPPER 50S AND LOWER 60S AREA WIDE. CAN EXPECT
SEVERAL WEAK SHORTWAVES EMBEDDED IN THE FLOW THROUGH THE WEEKEND
INTO EARLY NEXT WEEK....AS IS TYPICAL. RIGHT NOW CONSENSUS IS FOR
WEAK SHORTWAVES TO MOVE ACROSS SUNDAY EVENING WITH ANOTHER MONDAY
EVENING. HOWEVER...AVAILABLE MOISTURE WILL BE VERY LACKING...SO WILL
CONTINUE THE DRY FORECAST. GFS/ECMWF BOTH SHOW THE MONDAY EVENING
SHORTWAVE STRENGTHENING AS IT MOVES EAST OF THE REGION...LEADING TO
A SOMEWHAT BRIEF WEST CONUS RIDGE/EAST CONUS TROUGH REGIME. BY THE
END OF THE WORK WEEK...BOTH GFS/ECMWF SOLUTIONS SHOW A TRANSITION TO
A WEST CONUS TROUGH/EAST CONUS RIDGE AS THE NEXT LOW PRESSURE SYSTEM
DROPS SOUTH ALONG THE WEST COAST...WITH THE FORECAST AREA LIKELY
MAINLY DRY.

33

&&

.AVIATION...

STEADY RAIN EXPECTED TO CONTINUE OVER THE AVIATION TAF SITES THROUGH
00Z...WITH MORE SCT ACTIVITY EXPECTED AS WE HEAD TOWARDS 04Z.
CONTINUED ADVECTION OF DRY UPR LVL AIR FROM THE SW EVIDENT ON WV
IMAGERY THIS AFTN...AND SHOULD RAPIDLY END PRECIP AS IT ENTERS THE
AREA. APPEARS THE HIGHEST PROBABILITY OF TSRA MENTIONING IS AT MKC
WHICH RESIDES CLOSER TO THE MOST UNSTABLE AIRMASS.

CIGS THIS AFTN ALONG AND BEHIND THE FRONT WILL REMAIN IN THE IFR
CATEGORY.  CONDITIONS WILL IMPROVE SLIGHTLY ONCE DRIER AIR BEGINS TO
WORK INTO THE AREA THIS EVENING WITH A MODEST UPTICK INTO MVFR
CATEGORIES. THE FRONT WILL SLOWLY SLIDE THROUGH THE AREA AFTER
00Z...SO WOULD EXPECT A BRIEF PERIOD OF VARIABLE WIND CONDITIONS
UNTIL WINDS TURN MORE OUT OF THE WEST TO SOUTHWEST AFTER MIDNIGHT.
MORE UNCERTAINTY EXISTS BEYOND MIDNIGHT TONIGHT IN REGARDS TO
CEILING VARIABILITY.  GIVEN EXTENSIVE CLOUD COVER AND MOISTURE
INVOLVED IN THIS SYSTEM WILL CONTINUE TO USE MVFR WORDING THROUGH
DAYBREAK. SOUNDINGS DO NOT SUGGEST DRIZZLE AFTER MIDNIGHT...SO DID
NOT INTRODUCE IT ATTM.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MOZ005-006-014-015-
     022-023-030-031-037-038-043-044-053-054.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ007-008-016-017-
     024-025-032-033-039-040-045-046.

KS...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR KSZ060.

&&
Hazardous weather outlook, Oct 29, 11:55 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT THU OCT 29 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS
THE OUTLOOK AREA THROUGH THE AFTERNOON AND EVENING HOURS. LOWER
AMOUNT OF INSTABILITY WILL PRECLUDE A SEVERE WEATHER THREAT...HOWEVER
SMALL HAIL AND BRIEF STRONG WINDS MAY BE POSSIBLE IN AREAS FROM
CLINTON TO WARRENSBURG..SEDALIA...AND MARSHALL IN INDIVIDUAL
THUNDERSTORMS AS THEY DEVELOP AND MORE NORTHEAST.

OTHERWISE...THE PRIMARY THREAT FROM THIS ACTIVITY WILL BE ADDITIONAL
LOCALLY HEAVY RAINFALL...ESPECIALLY IN AREAS EAST OF INTERSTATE 35.
WHILE THE PRIMARY IMPACT OF THE POTENTIAL HEAVY RAIN WILL BE ON AREA
CREEKS...STREAMS...RIVERS...AND OTHER LOW LYING AREAS...LOCALIZED FLASH
FLOODING OF LOW WATER CROSSINGS AND DRAINAGE DITCHES MAY ALSO BE
POSSIBLE.

PRECIPITATION WILL EXIT THE WESTERN HALF OF THE OUTLOOK AREA BY
MIDNIGHT...WITH PRECIPITATION EXITING THE REMAINDER OF THE OUTLOOK
AREA BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER HEAVY RAINFALL
TOTALS WOULD BE APPRECIATED.

DUX

In the hours before

Local storm report, Oct 29, 2:56 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLOOD            2 W NOVINGER            40.23N 92.74W
10/29/2009                   ADAIR              MO   DEPT OF HIGHWAYS

            STATE ROUTE 149 APPROXIMATELY 2.4 MILES WEST OF NOVINGER
            IS CLOSED DUE TO FLOODING.

0343 PM     FLOOD            4 ENE LA PLATA          40.05N 92.42W
10/29/2009                   ADAIR              MO   DEPT OF HIGHWAYS

            STATE ROUTE E APPROXIMATELY 4.8 MILES ENE OF LA PLATA IS
            CLOSED DUE TO FLOODING.

0343 PM     FLOOD            3 S KIRKSVILLE          40.15N 92.58W
10/29/2009                   ADAIR              MO   DEPT OF HIGHWAYS

            STATE ROUTE 11 APPROXIMATELY 3.5 MILES SOUTH OF
            KIRKSVILLE IS CLOSED DUE TO FLOODING.

&&

CDB

The radar

The Pleasant Hill radar (KEAX), 53 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Platte

When
October 29, 4:35 PM CST to 10:35 PM CST
Where
Platte County, 2 mi N of Riverside to 0.63 mi S of Northern Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.199, -94.620

Heavy rains caused Line Creek to flood around 64th Street. This caused the closing of the streets flood gate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199740.